Thunderstorm Wind, Benton
- When
- June 27, 11:30 PM CST
- Where
- Benton County, 0.69 mi S of Cole Camp
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 38.460, -93.200
An upper level disturbance moving through the Missouri Ozarks along with a cold front developed severe storms which produced widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An upper level disturbance moving through the Missouri Ozarks along with a cold front developed severe storms which produced widespread wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 27, 11:14 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1214 AM CDT FRI JUN 28 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 330 PM CDT THU JUN 27 2013 WARM AND HUMID CONDITIONS ARE OCCURRING ACROSS THE REGION THIS AFTERNOON. TEMPERATURES ARE GENERALLY IN THE LOWER TO MIDDLE 90S WITH HEAT INDEX VALUES IN THE 100 TO 109 RANGE...WITH THE HIGHEST READINGS OCCURRING ALONG AND SOUTHWEST OF AN OSCEOLA TO SPRINGFIELD TO ALTON MISSOURI LINE. THESE CONDITIONS WILL PERSIST THROUGH THE REMINDER OF THE AFTERNOON HOURS INTO EARLY THIS EVENING. WILL KEEP THE HEAT ADVISORY GOING AS IS UNTIL 8 PM FOR THESE LOCATIONS. AN OUTFLOW BOUNDARY THAT DEVELOPED WITH CONVECTION ACROSS NORTHERN MISSOURI THIS MORNING IS CURRENTLY PUSHING SOUTH ACROSS THE AREA THIS AFTERNOON. THE AREA REMAINS FAIRLY CAPPED DUE TO A WARM AIRMASS...AND VERY LITTLE DEVELOPMENT HAS OCCURRED ON THIS BOUNDARY. A FEW ISOLATED STORMS HAVE BEEN ABLE TO DEVELOP ACROSS CENTRAL MISSOURI AND MAY REMAIN POSSIBLE ACROSS THE EASTERN OZARKS THIS AFTERNOON AS THE OUTFLOW PUSHES SOUTH...THOUGH MOST LOCATIONS SHOULD REMAIN DRY. A SURFACE FRONT IS CURRENTLY LOCATED ACROSS NORTHERN AND WESTERN KANSAS THIS AFTERNOON AND STORMS ARE BEGINNING TO DEVELOP ON THIS BOUNDARY. THIS TREND WILL CONTINUE THIS AFTERNOON AND THESE STORMS WILL FORM INTO A LINE LATER THIS AFTERNOON AND WILL ACCELERATE TO THE SOUTHEAST TOWARDS THE AREA THIS EVENING...EXITING THE AREA OVERNIGHT. LOCATIONS WITH THE BETTER POTENTIAL TO BE AFFECTED BY THIS ACTIVITY WILL BE FARTHER TO THE WEST...GENERALLY ALONG AND WEST OF HIGHWAY 65. THERE ARE MORE QUESTIONS HOW FAR EAST OF HIGHWAY 65 THIS ACTIVITY CAN MAKE IT....THOUGH THUNDERSTORMS ARE STILL POSSIBLE EAST OF HIGHWAY 65 THIS EVENING INTO THE OVERNIGHT HOURS. THE FORCING ALONG THE FRONT/COLD POOL THAT DEVELOPS FROM THE STORMS ACROSS KANSAS SHOULD BE ENOUGH TO BREAK THE CAP ACROSS THE AREA AND WITH STRONG THETA-E DIFFERENCE AND A VERY UNSTABLE AIRMASS WILL RESULT IN A STRONG DAMAGING WIND RISK WITH WINDS IN EXCESS OF 70 TO 80 MPH LIKELY ALONG THIS LINE WITH THE BEST POTENTIAL FOR WINDS THAT STRONG BEING WEST OF INTERSTATE 49. THERE IS A HAIL RISK...BUT WITH THESE STORMS EXPECTED TO BE LINEAR IN NATURE THIS POTENTIAL IS MORE LIMITED WITH GENERALLY UP TO QUARTERS POSSIBLE. TIMING OF THIS AREA WILL GENERALLY BE BETWEEN 7 AND 10 PM ALONG AND WEST OF THE INTERSTATE 49 CORRIDOR AND BETWEEN 8 AND MIDNIGHT WEST OF HIGHWAY 65. THERE ARE MORE QUESTIONS IF THIS LINE OF STORMS CAN MAKE IT EAST OF HIGHWAY 65...AND WILL HAVE TO SEE EXACTLY WHERE THIS LINE SETS UP ACROSS KANSAS. FRIDAY SHOULD GENERALLY BE DRY...THOUGH AN ISOLATED AFTERNOON THUNDERSTORM MAY BE POSSIBLE IF ENOUGH INSTABILITY CAN DEVELOP... THOUGH THIS POTENTIAL LOOKS REALLY LIMITED. TEMPERATURES WILL BE COOLER ON FRIDAY THAN TODAY...BUT HIGHS WILL STILL TOP OUT IN THE UPPER 80S TO THE LOWER 90S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 330 PM CDT THU JUN 27 2013 AN UPPER LEVEL LOW WILL BUILD SOUTHWEST OUT OF THE GREAT LAKES REGION OVER THE CENTRAL U.S. THIS WEEKEND THROUGH MUCH OF NEXT WEEK. THIS WILL PUSH THE UPPER LEVEL RIDGE AND HOT AND MUGGY CONDITIONS BACK TO THE WEST AND ALLOW A COOLER AIRMASS TO SPREAD INTO THE REGION. HIGHS THIS WEEKEND THROUGH NEXT WEEK WILL GENERALLY BE IN THE UPPER 70S TO THE MIDDLE 80S EACH AFTERNOON AS LOWS DROP INTO THE LOWER TO MIDDLE 60S EACH NIGHT. THERE COULD BE PERIODS OF SHOWERS AND THUNDERSTORMS AT TIMES AS THE UPPER LEVEL LOW REMAINS OVER THE REGION BUT NO SEVERE WEATHER OR WASH OUT IS EXPECTED. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1204 AM CDT FRI JUN 28 2013 CONVECTION THAT WAS DEVELOPING DURING THE EVENING OVER EASTERN KANSAS IS FINALLY ON THE MOVE. ANTICIPATE CONVECTION WITHIN THE AERODROME AREAS THROUGH ABOUT 10-11Z. COULD SEE SOME STRONG WINDS AND OCCASIONAL MVFR CONDITIONS AS THE STORMS MOVE ACROSS THE AERODROMES. ONCE THE CONVECTION PASSES...VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE TAF FORECAST PERIOD. WINDS WILL BECOME GUSTY DURING THE AFTERNOON HOURS BUT DIMINISH TOWARDS 00Z. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...WISE LONG TERM...WISE AVIATION...GAEDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1224 AM CDT FRI JUN 28 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290530- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1224 AM CDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... A CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. WIND GUSTS UP TO 70 MPH AND QUARTER SIZE HAIL ARE EXPECTED WITH THIS COMPLEX OF THUNDERSTORMS. CONTINUOUS CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDEX VALUES WILL WARM INTO THE MID TO UPPER 90S ACROSS EXTREME SOUTHEASTERN KANSAS AND FAR SOUTHERN MISSOURI FRIDAY AFTERNOON. THUNDERSTORMS MAY BE POSSIBLE FROM TIME TO TIME SUNDAY INTO NEXT WEEK AS AN UPPER LEVEL LOW IS OVER THE REGION. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS MUCH OF THE OUTLOOK AREA DURING THE OVERNIGHT HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 AM CDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM TSTM WND DMG DEVON 37.92N 94.82W
06/27/2013 BOURBON KS LAW ENFORCEMENT
POWER LINES REPORTED DOWN NEAR DEVON.
&&
JCOLUCCIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1224 AM CDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST 1 N ARMA 37.56N 94.70W
06/28/2013 E70 MPH CRAWFORD KS 911 CALL CENTER
&&
JCOLUCCIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 AM CDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG PITTSBURG 37.41N 94.70W
06/28/2013 CRAWFORD KS LAW ENFORCEMENT
POWER LINES REPORTED DOWN.
&&
JCOLUCCIThe Pleasant Hill radar (KEAX), 100 km away, was scanning. The volume nearest the first event began at 05:30 UTC.
34 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Four inch diameter tree limbs were reported blown down.
Several trees blocked the south bound lane one mile north of Gravios Mills on Highway 5.
A tree was down across Highway 52.
Wind gusts were estimated up to 70 mph.
A few large tree branches were reported down via social media.
The Quick Stop gas station in Osage Beach estimated wind gusts up to 60 to 70 mph.
An off duty NWS meteorologist estimated wind gusts up to 50 to 60 mph at Lake of the Ozark.
Multiple power outages were reported in south Republic and wind gusts up to 60 mph.
A tree was down on a house at Grant and Web Street causing significant roof damage. Several trees fell on cars. Several yard fences were blown down. Several area firework vendors had their tents destroyed and lost of firework inventory. The estimated cost of damages for the entire Republic area including trees down, power lines, and structures will be estimated in this storm report.
Several very large tree limbs were down near James River Freeway and Highway FF.
Quarter size hail was reported.
Numerous trees, several utility poles, and power lines were reported down across the city. A tree fell on a house causing significant roof damage. Several trees fell on cars. Several yard fences were blown down. Several area firework vendors had their tents destroyed and lost of firework inventory. The power company reported several thousand people were without power after the storm. This storm report will include the cost of damage estimates for the entire Springfield area.
Wind gusts of 50 to 60 mph were estimated near Sunset and Kansas Expressway.
Wind gusts between 55 and 60 mph were estimated.
A MODOT road sensor at I-44 and Highway 65 measured a 58 mph wind gust.
Wind gusts were up to 70 mph.
Several trees were snapped and dime size hail was reported.
Wind gusts were estimated between 60 to 70 mph.
The Fort Leonard Wood AWOS measured a 58 mph wind gust.
A tree was blown down in a yard near Highway 14 and Carlyle Street along with numerous other trees down across the city of Nixa and Ozark. A firework vendor in Ozark had their tent blown down and their firework inventory ruined.
Wind gusts up to 60 mph were estimated.
The Fort Leonard Wood AWOS measured a 58 mph wind gust.
Several small to medium size trees were snapped.
Power outages were caused by trees and power lines down in the Roby area and near Houston.
A tree was down on Hardner Road south of Logan.
Several trees were down in the Mt. Zion area off State Highway B.
Several tree limbs were blown down onto phone lines.
A tree was blown down near Route JJ and Highway 95.
Several trees and large limbs were blown down onto power lines which caused sporadic power outages.
There were scattered outages due to trees and limbs blown down onto power lines in the Winona and Birch Tree areas.
A large tree limb was snapped off a healthy tree.
Lightning struck a house which caused damage to the kitchen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450370, 450369, 450372, 450373, 450376, 450371, 450421, 450374, 450375, 450377, 450390, 450397, 450379, 450380, 450382, 450385, 450391, 450398, 450378, 450381, 450383, 450384, 450386, 450387, 450388, 450399, 450426, 450415, 450419, 450394, 450396, 450402, 450406, 450401, 450427, 450423.